Alert archive / Maine / Flash Flood Warnings in 2020

Flash Flood Warning 22, NWS Gray, ME

July 14, 20204 counties in Maine

NWS Gray, ME issued this flash flood warning at Jul 14, 2020, 7:15 PM EDT for 4 counties in Maine. It was in force for 104 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2020, 7:15 PM EDT (23:15 UTC)
Expired
Jul 14, 2020, 8:59 PM EDT
In force
104 min
Issued by
NWS Gray, ME
Area
Storm-based polygon
Flood severity
None

Counties Kennebec County, ME, Knox County, ME, Lincoln County, ME, Waldo County, ME

The radar

The Portland,ME radar (KGYX), 80 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 11.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2020-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 472 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2020-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
472 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

209 
WGUS51 KGYX 142315
FFWGYX
MEC011-013-015-027-150215-
/O.NEW.KGYX.FF.W.0022.200714T2315Z-200715T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Gray ME
715 PM EDT Tue Jul 14 2020

The National Weather Service in Gray has issued a

* Flash Flood Warning for...
  East Central Kennebec County in south central Maine...
  Northwestern Knox County in south central Maine...
  Northeastern Lincoln County in south central Maine...
  Southwestern Waldo County in south central Maine...

* Until 1015 PM EDT.

* At 715 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly. 1 to 2 inch per hour amounts have also 
  been observed by rain gauges.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  China, Liberty, Palermo, Jefferson, Appleton, Hibberts Gore, 
  Somerville, Washington, Windsor, and Union.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4430 6955 4437 6959 4445 6961 4447 6960
      4447 6957 4446 6948 4443 6943 4438 6941
      4433 6933 4428 6930 4423 6930 4417 6933
      4416 6939 4417 6943 4419 6948

FLASH FLOOD...RADAR INDICATED

$$

mle
1 follow-up statement
289 
WGUS71 KGYX 150059
FFSGYX

Flash Flood Statement
National Weather Service Gray ME
859 PM EDT Tue Jul 14 2020

MEC011-013-015-027-150109-
/O.CAN.KGYX.FF.W.0022.000000T0000Z-200715T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kennebec ME-Knox ME-Waldo ME-Lincoln ME-
859 PM EDT Tue Jul 14 2020

...THE FLASH FLOOD WARNING FOR EAST CENTRAL KENNEBEC...NORTHWESTERN
KNOX...SOUTHWESTERN WALDO AND NORTHEASTERN LINCOLN COUNTIES IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4430 6955 4437 6959 4445 6961 4447 6960
      4447 6957 4446 6948 4443 6943 4438 6941
      4433 6933 4428 6930 4423 6930 4417 6933
      4416 6939 4417 6943 4419 6948

$$

Hanes

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 6:54 PM EDT, 21 minutes earlier.

Area forecast discussion, Jul 14, 6:54 PM EDT, 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Gray ME
654 PM EDT Tue Jul 14 2020

.SYNOPSIS...
A ridge of high pressure gradually builds in tonight and
Wednesday before moving offshore late Thursday. A frontal system
will cross the area Thursday night into Friday, accompanied by
showers and thunderstorms. Temperatures and humidity will
increase toward the end of the week as well.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A few changes to the POPs and QPF this evening as convection
wanes. Main area of heavy rain is from about Waterville to
Somerville ME. Temperatures are on track for the overnight
hours.

Previous discussion...
This afternoon, a 500 mb trough is positioned squarely overhead
and extends northward into Labrador. This trough had produced
widespread convection over the last couple days; a robust MCS
with pockets of heavy rainfall and embedded severe cells that
had formed below the trough's center circulation is, at this
hour, in its dying throes as it lofts through western Maine.
While this convection should die in the coming couple hours,
steepening lapse rates behind the low keep scattered to isolated
convection going over western New England into Upstate New
York. As the trough gradually tracks east this evening, this
shower activity tracks into our area, weakening as it does so
with the loss of surface heating...but a few storms remain
possible. Showers taper off tonight in northeasterly flow as dry
air invades and forcing exits. Stratus cover in northeasterly
flow will expand west into New Hampshire overnight before
sinking south, and clearing north, with high pressure
strengthening over the Maritimes. Weaker flow will allow fog to
develop over the Connecticut River Valley and into sheltered
valleys of western Maine.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
Upper level ridging pokes in from the southwest while surface
high pressure extends from the Canadian Maritimes down along the
New England coastline tomorrow into tomorrow night before
shifting east offshore. This provides a drier and cooler
northeasterly to easterly breeze over the region resulting in
gradually decreasing clouds from north to south...low level
moisture converging over the higher terrain may spur a few light
rain showers over the Whites, but otherwise expect a welcome
dry day. Temperatures top out in the 70s area- wide, approaching
80 in the Connecticut and Merrimack River Valleys. In spite of
high pressure... the PGF remains somewhat stiff so overnight
lows tomorrow night range from around 50 in Somerset County
where PGF is weakest, to near 60 along the coast and into
interior southern New Hampshire.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Short wave energy will arrive behind the ridging, with
widespread WAA triggering showers and thunderstorms in NH by
late Thursday night, spreading into western Maine overnight.
Another wave of energy moves across southern Quebec Province
late Friday afternoon and evening. This will bring additional
scattered showers and thunderstorms through Friday night.

At this time heavy rainfall looks to be the main threat, with
PWAT values above 1.5" Thursday night into Friday night. Some
stronger storms will be possible on Friday with damaging winds
and hail possible, although the bulk of the instability stays to
our west. Rain, clouds, and fog will keep temperatures cool and
in the 70s Thursday and Friday.

Weak ridging/near zonal flow follows briefly for Saturday and
Sunday before broad weak troughing arrives in the northeastern
states, stretching across most of the northern CONUS. A warm up
occurs for the weekend and into early next week, with highs in
the mid 80s to mid 90s by Sunday. This will be the main concern
during this time with high heat and humidity resulting in
oppressive conditions. With 925mb temperatures reaching near
20C+ Sunday and Monday, apparent temperatures will reach the mid
90s to around 100 degrees F for much of southern and portions
of central NH, as well as southwestern ME. A Heat Advisory will
likely be needed.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Short Term /Through Wednesday Night/...Periodic restrictions in
SHRA wane this evening. MVFR decks will continue to invade with
a northeasterly wind tonight, impacting all sites except for HIE
and LEB where IFR/LIFR in FG is expected today. VFR prevails
tomorrow with winds shifting ENErly.

Long Term...VFR conditions are expected Thursday. Will likely
see MVFR to IFR conditions Thursday night into Friday, thanks
to onshore flow with WAA aloft. Expecting VFR for Saturday,
with deteriorating conditions for KHIE in showers and
thunderstorms Sunday afternoon.

&&

.MARINE...
Short Term /Through Wednesday Night/...Offshore winds increase
tonight as low pressure tracks eastward and out of the Gulf of
Maine. Waves will increase as a result, approaching 5 ft across
the outer waters, but at this time do not appear to pose a
significant or widespread threat of 5+ ft seas so have held off
on SCAs. Waves decrease tomorrow afternoon as high pressure
builds into the waters from the north.

Long Term...We may reach SCA criteria for the outers waters
Sunday afternoon through Monday as flow intensifies with the
passage of a front.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Hanes
SHORT TERM...Casey
LONG TERM...Hanes
Hazardous weather outlook, Jul 14, 4:01 PM EDT, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
401 PM EDT Tue Jul 14 2020

MEZ007>009-012>014-018>028-033-NHZ001>015-152015-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
401 PM EDT Tue Jul 14 2020

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong storms with gusty winds, hail, and heavy rainfall will be
possible Thursday night through Friday.

Hot and humid weather returns, with dangerous heat levels possible
by Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-152015-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
401 PM EDT Tue Jul 14 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 14, 5:07 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
507 PM EDT TUE JUL 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HEAVY RAIN       2 NE WATERFORD          44.20N 70.70W
07/14/2020  M2.23 INCH       OXFORD             ME   TRAINED SPOTTER

&&
Special weather statement, Jul 14, 5:07 PM EDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Gray ME
507 PM EDT Tue Jul 14 2020

NHZ008-012-013-142145-
Merrimack-Interior Rockingham-Eastern Hillsborough-
507 PM EDT Tue Jul 14 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROCKINGHAM
COUNTY...

At 507 PM EDT, a strong thunderstorm was located near Auburn, moving
south at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Manchester, Derry, Hooksett, Raymond, Londonderry, Hampstead,
Atkinson, Chester, Danville, Fremont, Deerfield, Candia, Sandown,
Plaistow and Nottingham.

This includes Interstate 93 between mile markers 10 and 18.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4308 7140 4309 7120 4286 7112 4284 7141
TIME...MOT...LOC 2107Z 357DEG 7KT 4303 7129
Local storm report, Jul 14, 5:25 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
525 PM EDT TUE JUL 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HEAVY RAIN       1 W OTISFIELD           44.15N 70.58W
07/14/2020  M1.57 INCH       OXFORD             ME   TRAINED SPOTTER

&&
Local storm report, Jul 14, 5:42 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
542 PM EDT TUE JUL 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             2 SW DANVILLE           42.89N 71.14W
07/14/2020  E1.00 INCH       ROCKINGHAM         NH   PUBLIC

&&
Special weather statement, Jul 14, 5:52 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Gray ME
552 PM EDT Tue Jul 14 2020

NHZ012-013-015-142230-
Western And Central Hillsborough-Interior Rockingham-Eastern
Hillsborough-
552 PM EDT Tue Jul 14 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROCKINGHAM AND
SOUTHEASTERN HILLSBOROUGH COUNTIES...

At 551 PM EDT, a strong thunderstorm was located near Manchester,
moving south at 10 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Manchester, Nashua, Derry, Merrimack, Salem, Bedford, Amherst,
Litchfield, Hollis, Hudson, Pelham, Goffstown, Londonderry, Chester
and Windham.

This includes the following highways...
 Interstate 293 between mile markers 1 and 7.
 Interstate 93 between mile markers 4 and 21.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4270 7160 4300 7153 4299 7129 4274 7125
      4270 7129
TIME...MOT...LOC 2151Z 001DEG 10KT 4293 7142
Local storm report, Jul 14, 5:55 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
555 PM EDT TUE JUL 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     HAIL             4 SE SANFORD            43.40N 70.72W
07/14/2020  E1.50 INCH       YORK               ME   BROADCAST MEDIA

            HUNDREDS OF CARS DAMAGED AT A DEALERSHIP.
            SEVERAL WITH BROKEN WINDOWS.

&&

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 8:22 PM EDTSpecial Weather StatementGYXOxford38 min
Jul 13, 9:07 PM EDTSpecial Weather StatementGYXOxford38 min
Jul 14, 8:21 AM EDTSpecial Weather StatementGYXYork39 min
Jul 14, 8:32 AM EDTSevere Thunderstorm WarningGYXYork43 min
Jul 14, 8:59 AM EDTSpecial Weather StatementGYXOxford61 min
Jul 14, 9:02 AM EDTAreal Flood AdvisoryGYXYork2 hr
Jul 14, 9:12 AM EDTSevere Thunderstorm WarningGYXYork48 min
Jul 14, 9:37 AM EDTSevere Thunderstorm WarningGYXYork38 min
Jul 14, 9:54 AM EDTSpecial Marine WarningGYX66 min
Jul 14, 9:56 AM EDTSpecial Weather StatementGYXOxford64 min
Jul 14, 10:03 AM EDTSevere Thunderstorm WarningGYXCumberland, York42 min
Jul 14, 10:05 AM EDTAreal Flood AdvisoryGYXAndroscoggin, Cumberland, Oxford3 hr
Jul 14, 10:43 AM EDTSpecial Weather StatementGYXCumberland62 min
Jul 14, 11:13 AM EDTAreal Flood AdvisoryGYXAndroscoggin, Cumberland, Oxford3 hr
Jul 14, 11:17 AM EDTAreal Flood AdvisoryGYXAndroscoggin, Franklin, Oxford3 hr
Jul 14, 11:38 AM EDTSpecial Weather StatementGYXAndroscoggin37 min
Jul 14, 12:11 PM EDTAreal Flood AdvisoryGYXAndroscoggin, Cumberland, Kennebec, Sagadahoc3 hr
Jul 14, 12:52 PM EDTSpecial Weather StatementGYXLincoln23 min
Jul 14, 1:15 PM EDTSpecial Weather StatementGYXLincoln30 min
Jul 14, 1:18 PM EDTSpecial Weather StatementGYXCumberland42 min
Jul 14, 1:49 PM EDTFlash Flood WarningGYXCumberland2 hr
Jul 14, 2:02 PM EDTAreal Flood AdvisoryGYXLincoln3 hr
Jul 14, 2:19 PM EDTFlash Flood WarningGYXKnox, Lincoln3 hr
Jul 14, 5:27 PM EDTAreal Flood AdvisoryGYXFranklin, Kennebec, Knox, Lincoln, Somerset, Waldo2 hr

Nearby

Flash Flood Warnings in Maine, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.